Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Aberdeen, SD

August 7, 2011Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2011, 4:57 PM MDT for Stanley County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 4:57 PM MDT (22:57 UTC)
Expired
Aug 7, 2011, 5:16 PM MDT
In force
19 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KABR 072257
SVRABR
SDC117-072345-
/O.NEW.KABR.SV.W.0178.110807T2257Z-110807T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
457 PM MDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM MDT

* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SANSARC...OR 34 MILES WEST OF FORT PIERRE...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  STANLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4459 10116 4458 10066 4440 10059 4439 10116
TIME...MOT...LOC 2257Z 270DEG 30KT 4448 10100
WIND...HAIL <50MPH 1.00IN

$$
PARKIN
1 follow-up statement
416 
WWUS53 KABR 072316
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN AUG 7 2011

SDC117-072327-
/O.CAN.KABR.SV.W.0178.000000T0000Z-110807T2345Z/
STANLEY SD-
516 PM MDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANLEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4459 10116 4458 10066 4440 10059 4439 10116
TIME...MOT...LOC 2317Z 270DEG 30KT 4448 10077

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:31 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 7, 2:31 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
331 PM CDT SUN AUG 7 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MID LEVEL DISTURBANCE AND INSTABILITY SPREADING ACROSS
WESTERN/CENTRAL SD THIS AFTERNOON ALONG WITH FAVORABLE EXIT REGION
OF UPPER JET. SHOWERS/STORMS HAVE BECOME A TAD MORE WIDESPREAD THE
PAST HOUR ACROSS CENTRAL AND MORE SO SOUTH CENTRAL SD. HAVE
INCREASED POPS FOR THE REMAINDER OF THE AFTERNOON ACROSS THE
SOUTHWEST COUNTIES. GREATEST INSTABILITY/SHEAR AND THREAT FOR SVR
STORMS APPEAR TO REMAIN SOUTHWEST OF THE CWA THIS EVENING...WHERE
SVR WATCH 736 IS CURRENTLY IN EFFECT. THE SFC TROUGH/FRONTAL
BOUNDARY RESPONSIBLE FOR THE SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT THROUGH MONDAY IS STILL ON TRACK TO ADVANCE SOUTHEAST
ACROSS THE AREA...EXITING THE CWA BY MONDAY AFTERNOON.

COOLER TEMPERATURES FOLLOW THE FRONTAL PASSAGE FOR TUESDAY AS
HIGHS DROP BACK INTO THE 70S UNDER A DRIER AIR MASS. COOL
OVERNIGHT LOWS IN THE 50S EXPECTED MONDAY NIGHT AND TUESDAY NIGHT
AS THE CANADIAN SFC HIGH DROPS SOUTH OVER THE AREA.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
DETERMINISTIC AND ENSEMBLE MODEL DATA REMAINS FAIRLY CONSISTENT.
THE INITIALLY FLAT MID LEVEL FLOW SHOULD EVOLVE INTO A SOMEWHAT
AMPLIFIED PATTERN BY LATE IN THE PERIOD...WITH A RIDGE OVER THE
ROCKIES AND TROFS OVER THE EASTERN CONUS AND OFF THE WEST COAST.
SIGNS OF AUTUMN? OVERALL THE FORECAST AREA WILL REMAIN IN WEST TO
NORTHWEST FLOW WITH TEMPERATURES LIKELY TO AVERAGE OUT BELOW
NORMAL. AS FOR PCPN...THE HIGHEST PROBABILITIES DURING THE ENTIRE
PERIOD SHOULD BE THURSDAY NIGHT AS THE NEXT NORTHWEST FLOW FEATURE
TRACKS ACROSS THE REGION...WITH DRY CONDITIONS THEN EXPECTED FOR
MOST OF NEXT WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WHATEVER IS LEFT OF THE MVFR STRATUS SHOULD CONTINUE TO MIX OUT
THIS EVENING WITH VFR SKIES EXPECTED REGION WIDE THROUGH THE NIGHT.
PATCHY FOG IS POSSIBLE LATE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 4:17 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT SUN AUG 7 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
517 AM CDT SUN AUG 7 2011 /417 AM MDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AND ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Aug 7, 2:41 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT SUN AUG 7 2011

SDZ033-035-045-048-072115-
HUGHES-JONES-LYMAN-STANLEY-
341 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND WESTERN HUGHES
COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WENDTE...OR 15 MILES SOUTHWEST OF FORT
PIERRE...MOVING EAST AT 30 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 7, 3:41 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT SUN AUG 7 2011

SDZ048-072215-
LYMAN-
441 PM CDT SUN AUG 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
LYMAN COUNTY UNTIL 515 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF VIVIAN...OR 15 MILES
NORTHWEST OF PRESHO...MOVING EAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:10 AM MDTRiver Flood WarningABRCodington22 hr
Aug 7, 4:30 PM MDTSevere Thunderstorm WarningABRJones, Stanley35 min
Aug 7, 5:47 PM MDTSevere Thunderstorm WarningABRJones, Lyman43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.